Nevirapine and the risk of Stevens–Johnson syndrome or toxic epidermal necrolysis

@article{Fagot2001NevirapineAT,
  title={Nevirapine and the risk of Stevens–Johnson syndrome or toxic epidermal necrolysis},
  author={J. P. Fagot and M. Mockenhaupt and Jan-Nico Bouwes-Bavinck and Luigi Naldi and Cecile G. Viboud and Jean Claude Roujeau},
  journal={AIDS},
  year={2001},
  volume={15},
  pages={1843-1848}
}
ObjectiveTo draw attention to the many cases of Stevens–Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) related to nevirapine detected in a multinational case–control study of SJS and TEN. MethodsActively detected cases and matched hospital controls were interviewed for exposure to drugs and other risk factors. Data were analysed with case–control and case-crossover methods. ResultsBetween May 1997 and November 1999, a diagnosis of SJS or TEN was established in 246 patients. Eighteen… 
The Epidemiology of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in the UK.
TLDR
A large and longitudinal observational study on the epidemiology of Stevens-Johnson syndrome and toxic epidermal necrolysis in a European and largely white study population observes statistically significant associations between SJS/TEN and pre-existing depression, lupus erythematosus, recent pneumonia, chronic kidney disease, and active cancer.
Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel.
TLDR
The incidence of allopurinol-associated SJS or TEN has increased possibly because of increased use and dosages of this drug, and the risk was restricted to short-term use.
Incidence of Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome in an HIV Cohort
TLDR
The incidence of Stevens-Johnson syndrome and toxic epidermal necrolysis in a cohort of Canadian HIV patients who were receiving HIV and HIV-related medications was 5–7 per 3710 or approximately 1–2 per 1000 individuals in this cohort with HIV.
Stevens–Johnson Syndrome and HIV in Children in Swaziland
TLDR
SJS occurrence was rare in this population, with the majority of cases being associated with NVP, and all occurred within 32 days of medication initiation, providing a target window for intensified monitoring and anticipatory guidance.
Stevens-Johnson syndrome and toxic epidermal necrolysis.
TLDR
Management of patients with SJS/TEN requires rapid diagnosis, evaluation of the prognosis using SCORTEN, rapid identification and interruption of the culprit drug, specialized supportive care ideally in an intensive care unit, and the consideration of immunomodulatory agents such as high-dose intravenous immunoglobulin.
Profile and pattern of Stevens-Johnson syndrome and toxic epidermal necrolysis in a general hospital in Singapore: treatment outcomes.
TLDR
High-dose corticosteroids were effective in SJS, whereas intra-venous immunoglobulin were useful in TEN and SJS/TEN overlap syndrome, and anti-convulsants were the most frequently implicated drugs.
Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study.
TLDR
A multinational case-control study conducted in Europe between 1997 and 2001 evaluated the risk of medications to induce SCAR, finding that many cases were still related to a few "old" drugs with a known high risk, and risk was restricted to the first few weeks of drug intake.
Toxic epidermal necrolysis and Stevens-Johnson syndrome in South Africa: a 3-year prospective study.
TLDR
The use of the TEN-specific severity-of-illness score (SCORTEN) was validated and several prognostic indicators were identified, most significant being HIV-tuberculosis co-infection, ≥40% skin involvement and severe sepsis.
Fatal toxic epidermal necrolysis induced by carbamazepine treatment in a patient who previously had carbamazepine-induced Stevens-Johnson syndrome.
TLDR
The case of a 26-year-old male schizophrenic patient with a history of carbamazepine-induced SJS, admitted to psychiatry department with acute agitation due to schizophrenia, and developed TEN, which has a very high mortality rate is reported.
Seasonal variation of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with trimethoprim-sulfamethoxazole.
TLDR
A seasonal variation in SJS and TEN caused by TMX affecting younger patients may exist, and based on outpatient pharmacy records, there was no increase in TMX prescriptions filled during the spring.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 20 REFERENCES
Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death?
BACKGROUND Withdrawal of the drug(s) that cause severe cutaneous adverse reactions is usually recommended without proof that it alters the course of those reactions. OBJECTIVE To determine whether
Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis
TLDR
Risks were increased for trimethoprim–sulfamethoxazole and other sulfonamide antibiotics, chlormezanone, quinolones, and aminopenicillins among drugs usually used for short periods.
Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis.
TLDR
The use of antibacterial sulfonamides, anticonvulsant agents, oxicam NSAIDs, allopurinol, chlormezanone, and corticosteroids is associated with large increases in the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis, but for none of the drugs does the excess risk exceed five cases per million users per week.
Incidence of Stevens-Johnson syndrome and toxic epidermal necrolysis in patients with the acquired immunodeficiency syndrome in Germany.
TLDR
The incidence of SJS/TEN in AIDS patients in Germany was calculated for Germany based on the results of the Dokumentationszentrum schwerer Hautreaktionen , a registry for the severe skin reactions erythema exsudativum multiforme majus, SJS, and TEN that covers more than 90% of all SJS /TEN cases.
Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme.
TLDR
This study suggests that an illustrated atlas is a useful tool for standardizing the diagnosis of acute severe bullous disorders that are attributed to drugs or infectious agents.
Prevention of nevirapine-associated exanthema using slow dose escalation and/or corticosteroids
TLDR
The incidence of rash complicating the first few weeks of treatment with NVP can be diminished by adding corticosteroids for 2 weeks to the standard recommendation, or by using a slowly escalating dose, which is proven to be pharmacokinetically safe.
Safety profile of nevirapine, a nonnucleoside reverse transcriptase inhibitor for the treatment of human immunodeficiency virus infection.
TLDR
Nevirapine is a nonnucleoside reverse transcriptase inhibitor widely used in combination with other antiretroviral agents for the treatment of human immunodeficiency virus disease and has been shown to be well tolerated in both adult and pediatric patients.
Cutaneous hypersensitivity reactions due to thiacetazone in HIV-1 seropositive patients treated for tuberculosis
TLDR
None of the 18 HIV-seropositive patients with cutaneous reactions who were subsequently challenged with isoniazid reacted, nor did any of the 10 tested with streptomycin, but 6 of the 7 challenged with thiacetazone reacted.
Efficacy and safety of rechallenge with low-dose trimethoprim-sulphamethoxazole in previously hypersensitive HIV-infected patients.
TLDR
Rechallenge with TMP-SMX appears safe in HIV-infected patients with a history of non-life-threatening hypersensitivity and is most likely to be successful in patients withA low CD4+ lymphocyte count.
Clinical and laboratory markers of hypersensitivity to trimethoprim-sulfamethoxazole in patients with Pneumocystis carinii pneumonia and AIDS.
TLDR
As the frequency of hypersensitivity declines with disease progression, T lymphocytes could be effector cells in these reactions or their sensitivity to TMP-SMZ may decline with HIV disease progression.
...
1
2
...